Georgia, 2010

Hail and Damaging Winds in Georgia, August 1, 2010

August 1, 2010 · NWS FFC · 6 events in 5 counties and zones

S. An upper trough was located across the northeast into the mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong subtropical ridge persisted across Texas, but was beginning to build wastward into the mid-south and southeast U.S. An upper trough was located across the northeast into the mid-Atlantic region. This provided Georgia with unstable northwest flow aloft. Meanwhile...a weak cold front was moving slowly south through central Georgia. Hot temperatures and dewpoints in the low and mid 70s made for a very unstable atmosphere across the region. Scattered thunderstorms developed during the mid-afternoon and persisted into the evening. The most persistent and intense thunderstorms originated from a cluster of thunderstorms that developed in northeast Georgia and slowly worked its way south-southwest into central Georgia. Intense lightning and damaging downburst winds were noted with some of the thunderstorms, along with very heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 1, 1:20 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 1, 1:20 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
220 PM EDT SUN AUG 1 2010

.UPDATE...
WEAK BOUNDARY NEARLY BI-SECTING THE CWA WILL KEEP SLIGHTLY COOLER
TEMPS TO THE EAST AND HOT TEMPS TO THE WEST. WEAK SHORT WAVE SEEN
ON THE WATER VAPOR IMAGERY IS STRONG ENOUGH TO CAUSE A FEW SHOWERS
EARLIER OVER SOUTHEAST TENNESSEE. THIS WAVE CONTINUE TO MOVE
SOUTHEAST. DAYTIME HEATING MAY AID THE SHORT WAVE IN INITIATING
SCATTERED SHOWERS/TSTORMS THIS AFTERNOON. CURRENT FORECAST IS
HANDLING ALL ELEMENTS WELL AND NO CHANGES PLANNED.

&&

.PREV DISCUSSION... /ISSUED 645 AM EDT SUN AUG 1 2010/

SHORT TERM /TODAY THROUGH TUESDAY/...
SHOWERS CROSSING THE NORTH GA MOUNTAINS EARLY THIS MORNING AHEAD
OF A SHORTWAVE MOVING INTO NORTHWEST GA. THESE HAVE BEEN STEADILY
DISSIPATING AND SHOULD CONTINUE TO DO SO AS THEY MOVE OFF THE
HIGHER TERRAIN INTO METRO ATLANTA. THUNDERSTORMS SHOULD BE RATHER
LIMITED THIS AFTERNOON AND EVENING AS THE STRONG SUBTROPICAL RIDGE
TO OUR WEST BUILDS MORE STRONGLY INTO GA TODAY. WE REMAIN IN
NORTHWEST FLOW ON THE EASTERN PERIPHERY OF THIS HIGH THROUGH
TUESDAY...SO ONE OR MORE OF THE WEAK SHORTWAVES MIGHT STILL
ENHANCE SHRA/TSRA COVERAGE AT TIMES. THE GFS HINTS AT ONE
SLIGHTLY STRONGER SHORTWAVE AND PRECIPITABLE WATER CLIMBING BACK
TO NEAR 2 INCHES ON TUESDAY THOUGH THE ECMWF DEPICTS A STRONGER
RIDGE AND LESS RAIN CHANCES. THUS...BROAD BRUSHED 20-30 POPS. THE
REAL STORY CONTINUES TO BE THE HEAT...WITH NO END IN SIGHT TO THE
HEAT ADVISORIES AND EXCESSIVE HEAT WARNING. MAINTAINED CURRENT
LAYOUT ADVISORIES/WARNINGS FOR NOW...BUT WILL LIKELY HAVE TO ADD
PORTIONS OF NORTH GEORGIA INTO THE ADVISORY MIX ON MONDAY. NEARLY
THE ENTIRE AREA ASIDE FROM THE MOUNTAINS COULD SEE 105-110 HEAT
INDICES OR GREATER BY TUESDAY.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
NOT MUCH CHANGE TO OUR HOT AND HUMID CONDITIONS AS THE MID/UPPER
TROPOSPHERIC RIDGE REMAINS PARKED OVER THE DEEP SOUTH FROM
ARKANSAS TO GEORGIA. PROBABLY THE MOST INTERESTING FEATURE OF THE
EXTENDED IS THAT THERE SEEMS TO BE A GROWING CONSENSUS IN THE
GLOBAL MODELS TOWARD DEVELOPING A TROPICAL DISTURBANCE WHICH IS
NOW CROSSING THE CENTRAL TROPICAL ATLANTIC OCEAN. AS LONG AS THE
RIDGE REMAINS SO STRONG OVER US...WE PROBABLY WOULD NOT HAVE ANY
IMPACT LOCALLY...THOUGH IT WILL BE SOMETHING TO WATCH OVER THE
COMING WEEK OR MORE.

07

AVIATION...
18Z TAF DISCUSSION...
MIXTURE OF MOSTLY VFR AND SCATTERED MVFR CONDITIONS EXPECTED TO
CONTINUE ACROSS THE FORECAST AREA THROUGH 06Z. ISOLATED CONVECTION
ALREADY BEGINNING TO DEVELOP...AND THIS TREND SHOULD CONTINUE...
PEAKING AROUND 22Z TO 02Z. MVFR VISIBILITIES SHOULD BEGIN TO
INCREASE IN COVERAGE AFTER 06Z WITH WIDESPREAD MVFR VISIBILITIES
EXPECTED BY 10Z. ISOLATED TO SCATTERED IFR VISIBILITIES ALSO
EXPECTED BETWEEN 10Z AND 14Z. SCATTERED MVFR TO IFR CEILINGS ALSO
POSSIBLE BETWEEN 10Z AND 14Z...MAINLY IN EASTERN AND SOUTHERN
PORTIONS OF THE FORECAST AREA.

WINDS WILL BE QUITE VARIABLE OVER THE AREA THROUGH 15Z AS THE LOW
LEVEL PRESSURE GRADIENT REMAINS FAIRLY LOOSE. WEST THROUGH NORTHWEST
WINDS WILL BE FAVORED THIS AFTERNOON...ESPECIALLY FROM THE ATLANTA
AREA NORTH AND WEST. WINDS WILL TREND TOWARD EASTERLY OVERNIGHT...
BUT WILL REMAIN VERY LIGHT.

//ATL...CONFIDENCE...
CONFIDENCE HIGH FOR MOST FORECAST ELEMENTS...BUT MEDIUM AT BEST FOR
WIND DIRECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          90  72  92  73  96 /  20  20  20  10  20
ATLANTA         94  75  93  76  96 /  20  20  20  10  20
BLAIRSVILLE     89  70  87  69  92 /  30  20  20  10  20
CARTERSVILLE    95  73  95  74  97 /  20  20  20  10  20
COLUMBUS        99  78  99  77  99 /  20  20  20  10  20
GAINESVILLE     91  72  91  73  95 /  30  20  20  10  20
MACON           97  75  98  75  98 /  20  20  20  10  20
ROME            98  73  97  75  98 /  20  20  20  10  20
PEACHTREE CITY  95  74  95  73  96 /  20  20  20  10  20
VIDALIA         95  76  98  76  97 /  40  20  30  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT MONDAY FOR THE FOLLOWING
ZONES: BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...JOHNSON...
LAURENS...MONTGOMERY...PULASKI...STEWART...SUMTER...TELFAIR...
TOOMBS...TREUTLEN...WEBSTER...WHEELER...WILCOX.

HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR THE FOLLOWING ZONES:
BALDWIN...BIBB...BUTTS...CHATTAHOOCHEE...CLARKE...CRAWFORD...
GLASCOCK...GREENE...HANCOCK...HARRIS...HOUSTON...JASPER...
JEFFERSON...JONES...LAMAR...MACON...MARION...MERIWETHER...
MONROE...MORGAN...MUSCOGEE...OCONEE...OGLETHORPE...PEACH...
PIKE...PUTNAM...SCHLEY...SPALDING...TALBOT...TALIAFERRO...
TAYLOR...TROUP...TWIGGS...UPSON...WARREN...WASHINGTON...WILKES...
WILKINSON.

&&

17
Hazardous weather outlook, Aug 1, 5:13 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
613 AM EDT SUN AUG 1 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
613 AM EDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL REMAIN IN CONTROL OF THE AREA FOR THE
NEXT FEW DAYS. MEANWHILE...A WEAK UPPER LEVEL DISTURBANCE WILL
MOVE ACROSS THE SOUTHERN APPALACHIANS TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORMS THAT DEVELOP
WILL BE DANGEROUS CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN.
GUSTY WINDS CAN BE EXPECTED AS WELL.

.OTHER HAZARDS...
HEAT INDICES OF 110 AND GREATER ARE EXPECTED ACROSS CENTRAL
GEORGIA THIS AFTERNOON...WITH HEAT INDICES OF 105 AND GREATER
COVERING THE REST OF CENTRAL GEORGIA AND PORTIONS OF NORTH
GEORGIA.

.DISCUSSION...
INSTABILITY WILL INCREASE AGAIN THIS AFTERNOON WITH CAPES CLIMBING
TO ABOVE 2000. WITH THE SHORTWAVE MOVING ACROSS THE AREA...THE
ADDITIONAL LIFT WILL RESULT IN SLIGHTLY ENHANCED THUNDERSTORM
ACTIVITY...WITH SOME STORMS POSSIBLY BECOMING STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
DANGEROUSLY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH MONDAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The Atlanta radar (KFFC), 6 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Lightning, Fayette

When
August 1, 1:30 PM EST
Where
Fayette County, 2.24 mi WSW of Starrs Mill
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
33.312, -84.552

The Peachtree City Fire Department reported that lightning struck a home on Spring Court off Rockaway Road, approximately three miles southeast of Peachtree City. Damage to the structure was minor.

Thunderstorm Wind, Jackson

When
August 1, 2:18 PM EST to 2:29 PM EST
Where
Jackson County, 2.5 mi SSW of Pendergrass to 5 mi SE of Hoschton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
34.137, -83.697

The Jackson County 911 Center reported that several power lines were down across the western part of the county. One tree was also down.

Thunderstorm Wind, Barrow

When
August 1, 2:29 PM EST to 2:53 PM EST
Where
Barrow County, 4.7 mi NNE of Winder to Russell
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
34.043, -83.689

The Barrow County 911 Center reported that five trees were down around Winder.

Hail, Douglas

When
August 1, 5:28 PM EST to 5:32 PM EST
Where
Douglas County, Fairplay to 2 mi SSE of Fairplay
Measured
0.75 in hail
Reported by
Public
Coordinates
33.630, -84.870

The public reported penny-sized hail around Fairplay on East Carroll Road.

Lightning, Douglas

When
August 1, 5:28 PM EST
Where
Douglas County, Fairplay
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.630, -84.870

The Douglas County Emergency Management Director reported that a home in Fairplay was struck by lightning. Damage to the home was in the form of a damaged phone box and the electrical wiring adjacent to a clothes dryer in the utility room.

Thunderstorm Wind, Crisp

When
August 1, 8:30 PM EST to 8:45 PM EST
Where
Crisp County, Arabi to 3.7 mi N of Raines
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.830, -83.750

The Crisp County Emergency Management Director reported that a portion of a roof was blown off a home near Arabi and a barn, approximately three miles east of Georgia Veterans Memorial State Park, lost its roof in strong thunderstorm wind gusts.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254892, 254890, 254889, 255034, 255036, 255739.